Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Commentary on ``Numbers of solutions of equations in finite fields'' by André Weil

Author: Mark Goresky
Journal: Bull. Amer. Math. Soc. 55 (2018), 327-329
MSC (2010): Primary 11G25, 11M38, 14F20
Published electronically: April 3, 2018
Link to article that is the subject of this commentary: Bull. Amer. Math. Soc., 55 (1949) no. 5, 497--508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this commentary the author disucsses the article ``Numbers and solutions of equations in finite fields'' by André Weil, which appeared in the Bulletin of the American Mathematical Society, 55 (1949), no. 5, 497-508.

References [Enhancements On Off] (What's this?)

  • [A] Théorie des topos et cohomologie étale des schémas. Tome 1: Théorie des topos, Lecture Notes in Mathematics, Vol. 269, Springer-Verlag, Berlin-New York, 1972 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4); Dirigé par M. Artin, A. Grothendieck, et J. L. Verdier. Avec la collaboration de N. Bourbaki, P. Deligne et B. Saint-Donat. MR 0354652
  • [D1] Pierre Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273–307 (French). MR 0340258
  • [D2] Pierre Deligne, Formes modulaires et représentations 𝑙-adiques, Séminaire Bourbaki. Vol. 1968/69: Exposés 347–363, Lecture Notes in Math., vol. 175, Springer, Berlin, 1971, pp. Exp. No. 355, 139–172 (French). MR 3077124
  • [D3] P. Deligne, Cohomologie étale, Lecture Notes in Mathematics, vol. 569, Springer-Verlag, Berlin, 1977 (French). Séminaire de géométrie algébrique du Bois-Marie SGA 4\frac{1}2. MR 463174
  • [Di] J. Dieudonné, On the history of the Weil conjectures, in Etale Cohomology and the Weil Conjecture edited by E. Freitag and R. Kiehl, Ergeb. 13, Springer Verlag, N.Y., 1987.
  • [Dw] Bernard Dwork, On the rationality of the zeta function of an algebraic variety, Amer. J. Math. 82 (1960), 631–648. MR 0140494,
  • [G1] Alexander Grothendieck, The cohomology theory of abstract algebraic varieties, Proc. Internat. Congress Math. (Edinburgh, 1958) Cambridge Univ. Press, New York, 1960, pp. 103–118. MR 0130879
  • [H] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • [K] Nicholas M. Katz, An overview of Deligne’s proof of the Riemann hypothesis for varieties over finite fields, Mathematical developments arising from Hilbert problems (Proc. Sympos. Pure Math., Vol. XXVIII, Northern Illinois Univ., De Kalb, Ill., 1974) Amer. Math. Soc., Providence, R.I., 1976, pp. 275–305. MR 0424822
  • [M] James S. Milne, The Riemann hypothesis over finite fields from Weil to the present day, The legacy of Bernhard Riemann after one hundred and fifty years. Vol. II, Adv. Lect. Math. (ALM), vol. 35, Int. Press, Somerville, MA, 2016, pp. 487–565. MR 3525903
  • [O] Frans Oort, The Weil conjectures, Nieuw Arch. Wiskd. (5) 15 (2014), no. 3, 211–219. MR 3243075
  • [S] Jean-Pierre Serre, Sur la topologie des variétés algébriques en caractéristique 𝑝, Symposium internacional de topología algebraica International symposium on algebraic topology, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp. 24–53 (French). MR 0098097
  • [W1] André Weil, Numbers of solutions of equations in finite fields, Bull. Amer. Math. Soc. 55 (1949), 497–508. MR 0029393,
  • [W2] André Weil, Abstract versus classical algebraic geometry, Proceedings of the International Congress of Mathematicians, 1954, Amsterdam, vol. III, Erven P. Noordhoff N.V., Groningen; North-Holland Publishing Co., Amsterdam, 1956, pp. 550–558. MR 0092196
  • [Wik] The Weil Conjectures, Wikipedia. Retrieved March 10, 2018.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 11G25, 11M38, 14F20

Retrieve articles in all journals with MSC (2010): 11G25, 11M38, 14F20

Additional Information

Mark Goresky
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey

Received by editor(s): March 16, 2018
Published electronically: April 3, 2018
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society